- 3 replies
- 175 views
- 3 followings
New onset Afib
I had a new episode of afib last week after getting sick at night and vomiting. I get pretty worked up when I'm sick and could feel my heart rate going really high and irregular and almost passed out. In the ER they put me on metoprolol and next day I was okay but hospital doc put me on Eliquis 5 mg twice daily with the metolprolol 50 mg twice daily. Saw a cardiologist who wants to add lisinopril to me list. Before all this, I only took a pill for migraines if needed that has aspirin and caffeine in it. I don't feel right on the blood thinner and metoprolol and am waiting to hear back from cardiologist. I'm 61 and he said even if I made significant lifestyle changes (losing weight), that I would probably need to stay on blood thinners. I'm really considering not taking it since I don't have diabetes or high blood pressure. The worries about blood thinners is too much and I've ready several horror stories about them. Any advice would be appreciated. Sparky0506
DkinAA, November 21, 2020 8:45am EST
Blood thinners ( anticoagulants) do have a bleeding risk, but afib has a stroke risk. A stroke can really mess up your life, so preventing that can be worth the bleeding risk. There has been a lot of data collected for many years. One result of that is a scoring system to help with that decision.
I was diagnosed with paroxysmal afib five years ago. My score was high, so I started on Xarelto which was pretty new then. In the couple of years previous I was taking NSAIDs (like ibuprofen) regularly for back pain which clobbered my stomach, and had occasionally bleeding hemorrhoids as well. So no big surprise I had some bleeding events! Got hemorrhoids fixed (what a relief! Should have done that years ago!), but later ended up in ER with a significant GI bleed.
An advantage of these newer drugs is that they wear off quickly. So they just kept an eye on me, did an endoscopy and colonoscopy to see if they could locate the site of the problem (no smoking gun; probably my diverticulosis). There is now a reversal drug for Xarelto and other anticoagulants, which gives ER another option. Anyway, I switched to Eliquis which has a better bleeding record and I've had no problem since.
For afib, stroke is the main danger, and having that anxiety on top of the afib isn't worth it for me.
I suggest getting your doc to review your stroke risk score with you just to be sure.
axnr911, November 21, 2020 7:19pm EST
Hi Sparky--I had a stroke 2 years ago. It was found to be caused by afib, which I didn't know I had. I have been on dilitiazem and Eliquis (same dose as you)for 2 years now and have had no discomfort or problems from either. However, I could not tolerate the beta blockers, of which metoprolol is one. After trying sotolol and metoprolol the cardiologist switched me to another class of drugs- calcium channel blockers(dilitiazem or Cardia) The dilitiazem also lowered my blood pressure, so I could also stop the lisinopril.If you're not feeling right it could be the metoprolol. Eliquis isn't known as a drug that often has side effects. Most people I've talked to don't notice anything. I do seem to bruise a little easier. But that's a small price to pay for the peace of mind. I want to avoid going through another stroke experience at all costs. I'm afraid we often hear "horror stories" that we maybe should consider but not pay a lot of attention to. They are often rare happenings. And as DkinAA suggests it's important to weigh the risks. Best of luck to you. Love, Jeanne
Neanderthal, December 2, 2020 2:20pm EST
I'm 57 and notice no side effects from Eliquis. When I was taking Metroprolol I noticed no or little side effects. My AFIB seems to have gone away. I think it was triggered by salty/fatty foods and dehydration.